Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2016, 2:23 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 2:23 PM CDT (19:23 UTC)
- Expired
- Jun 14, 2016, 3:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 2:24 PM CDT | TSTM WND GST 60 | 4 Wnw Terril, IA | . |
| Jun 14, 2:30 PM CDT | TSTM WND GST 63 | Spencer, IA | . |
| Jun 14, 2:36 PM CDT | TSTM WND DMG | Arnolds Park, IA | SEVERAL TREES DOWN . |
| Jun 14, 2:44 PM CDT | TSTM WND DMG | Milford, IA | WIDESPREAD TREE DAMAGE AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
222
WUUS53 KFSD 141923
SVRFSD
IAC041-059-142000-
/O.NEW.KFSD.SV.W.0054.160614T1923Z-160614T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
223 PM CDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLAY COUNTY IN NORTHWESTERN IOWA...
SOUTHERN DICKINSON COUNTY IN NORTHWESTERN IOWA...
* UNTIL 300 PM CDT
* AT 223 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROYAL...OR 9
MILES SOUTHWEST OF SPENCER IN CLAY COUNTY...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
EVERLY AROUND 235 PM CDT.
SPENCER IN CLAY COUNTY AROUND 245 PM CDT.
FOSTORIA AROUND 250 PM CDT.
MILFORD...ARNOLDS PARK...OKOBOJI...WAHPETON AND WEST OKOBOJI AROUND
300 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ROSSIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4295 9522 4300 9539 4316 9539 4343 9528
4333 9494
TIME...MOT...LOC 1923Z 202DEG 31KT 4306 9530
HAIL...1.00IN
WIND...60MPH
$$
BT1 follow-up statement
852
WWUS53 KFSD 141936
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT TUE JUN 14 2016
IAC041-059-142000-
/O.CON.KFSD.SV.W.0054.000000T0000Z-160614T2000Z/
CLAY IA-DICKINSON IA-
236 PM CDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN CLAY AND SOUTHERN DICKINSON COUNTIES...
AT 235 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPENCER IN CLAY
COUNTY...MOVING NORTHEAST AT 40 MPH.
HAZARD...63 MPH WIND GUSTS AT 230 PM.
SOURCE...OBSERVED WEATHER EQUIPMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
FOSTORIA AROUND 240 PM CDT.
MILFORD AND WEST OKOBOJI AROUND 250 PM CDT.
ARNOLDS PARK AND TERRIL AROUND 255 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ROSSIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4295 9522 4300 9539 4316 9539 4343 9528
4333 9494
TIME...MOT...LOC 1935Z 216DEG 37KT 4316 9516
HAIL...1.00IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:15 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 14, 12:15 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1215 PM CDT TUE JUN 14 2016
.SHORT TERM...(Today and Tonight)
Issued at 332 AM CDT Tue Jun 14 2016
Difficult weather forecast for today and this evening. Currently
watching a weakening MCS over south central SD and central Nebraska
track east-northeastward early this morning. Expect this complex to
pass west to east through the forecast area through late morning.
Meanwhile a boundary has set up from west to east across northeast
Nebraska into northwest Iowa and has triggered a few scattered
thunderstorms which are slowly trudging to the northeast. As the MCS
heads east, it is likely that these scattered storms will be
assimilated.
Surface low is expected to strengthen over north central Nebraska
around daybreak and begin lifting north-northeast, with the upper
level trough following a similar trajectory. Deterministic models
have not initialized well with the ongoing precipitation. The hi-res
models/CAMS however have a much better handle on conditions, and
therefore have focused on the RAP/HRRR/ARW. These models push the
aforementioned front northward through the forecast area late
morning and this afternoon, placing much of the forecast area in the
warm and moist sector of the system. Southwest winds potentially
help mix out cloud cover to our south and west, with a possible
trailing boundary nosing into south central SD in the afternoon. All
CAMS fire up the second round of convection around 1 or 2 pm near
the I-29 corridor and track them east into the early evening.
Cloud debris and rain cooled air could hamper our instability and
lower our severe risk, so confidence is not high on severe threat
for today. We do have decent directional and speed shear and very
weak capping in the I-29 corridor and point eastward, where the best
potential for redevelopment exists. If clearing occurs and
instability is maximized, storms capable of producing hail to ping
pong size and wind gusts to 65 mph are possible in the early
afternoon through early evening. With backing low level wind shear
near the warm front, cannot rule out an isolated tornado as well,
but this threat is low. Precipitable water is right around 1.5
inches, so heavy rainfall will be likely with any thunderstorms.
Cannot rule out some ponding in urban or low lying areas under
heavier storms.
A few lingering showers and storms on the back side of the exiting
low will be possible in the late evening through the early morning
hours. Lows tonight will be in the low to mid 60s.
.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Jun 14 2016
The upper low will pull east soon enough to allow for convection to
be gone before daybreak Wednesday. Quickly following surface ridging
and the start of strong upper ridging will bring dry weather
Wednesday and Thursday, with daytime temperatures warming through
the 80s, and into the lower 90s along the Missouri River. Dew points
and humidity will be fairly tame.
Friday through Monday will bring the strong surface ridging to start
with, then the ridge being very slowly flattened by westerly waves.
It looks warm, and the question is how warm. It currently looks safe
that we will not make it to the heat advisory levels we saw in the
just ended hot stretch. Temperatures should get well into the 80s
and lower 90s, and dew points into the 60s. A slightly drier flow
from the low level ridge to the east may keep our southwest MN and
northwest IA areas a little drier.
The slow flattening of the ridge by repeated short waves will bring
periodic chances of storms, but at this time do not expect any of
them to be widespread. These threats will be hard to time and
probably follow our climatological trend for better chances at night
at this time of the year. The upper ridge should be driven far
enough to the south to allow for some cooling over the northern
plains at the end of the period, by next Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CDT Tue Jun 14 2016
Thunderstorms will quickly expand in coverage over northwest Iowa
and northeast Nebraska, with the strongest storms from 18z through
about 1z. While there are some patchy MVFR ceilings, the main
concerns will center around the thunderstorm threat. After the
thunderstorms exit, VFR conditions are expected.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch until 10 PM CDT this evening for MNZ081-089-
090.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ002-003-
013-014.
NE...None.
&&
SHORT TERM...
LONG TERM...
AVIATION...08Hazardous weather outlook, Jun 14, 4:23 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 AM CDT TUE JUN 14 2016 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-067-070-071-150930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MINNEHAHA-LINCOLN SD-CLAY SD-UNION- 423 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS THIS MORNING WILL BECOME SCATTERED THIS AFTERNOON INTO TONIGHT. A FEW STORMS THIS AFTERNOON AND EARLY THIS EVENING MAY BE SEVERE...PRODUCING HAIL TO HALF DOLLAR SIZE AND 60 MPH GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME...THE WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY ENDED...BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 3PM TODAY. SDZ038-039-050-052>054-057>061-063>066-068-069-150930- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON- 423 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS EARLY THIS MORNING WILL BECOME SCATTERED BY EARLY AFTERNOON AND END THIS EVENING. ISOLATED STORMS THIS AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE AND 60 MPH GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME THE WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY ENDED... BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY.
In the hours before
Local storm report, Jun 14, 2:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TORNADO 1 NW PIPESTONE 44.01N 96.33W
06/14/2016 PIPESTONE MN EMERGENCY MNGR
TORNADO ON THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:31 AM CDT | River Flood Warning | FSD | Clay | 13 days |
| Jun 14, 9:31 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 12 days |
| Jun 14, 10:25 AM CDT | Flash Flood Watch | FSD | Clay, Dickinson, O'Brien, Osceola | 6 hr |
| Jun 14, 12:27 PM CDT | Flash Flood Warning | FSD | Plymouth, Sioux, Woodbury | 3 hr |
| Jun 14, 1:48 PM CDT | Flash Flood Warning | FSD | Cherokee, Lyon, O'Brien, Osceola, Plymouth, Sioux and 1 more | 3 hr |
| Jun 14, 1:56 PM CDT | Tornado Warning | FSD | Osceola | 34 min |
| Jun 14, 2:11 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 2 more | 34 min |
| Jun 14, 2:14 PM CDT | Tornado Warning | FSD | Osceola | 31 min |
| Jun 14, 2:30 PM CDT | Tornado Warning | FSD | Dickinson | 30 min |
| Jun 14, 2:42 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 2 more | 2 hr |
| Jun 14, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 27 min |
| Jun 14, 3:10 PM CDT | River Flood Warning | FSD | Clay | 4 days |
| Jun 14, 3:10 PM CDT | River Flood Warning | FSD | Clay, Dickinson | 4 days |
| Jun 14, 4:49 PM CDT | River Flood Warning | FSD | Clay, Dickinson | 43 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.